Alert archive / Oklahoma / High Wind Warnings in 2024

High Wind Warning 1, NWS Norman, OK

January 8, 202412 counties in Oklahoma

NWS Norman, OK issued this high wind warning at Jan 8, 2024, 4:12 AM CST for 12 counties in Oklahoma. It took effect at Jan 8, 2024, 6:00 PM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2024, 4:12 AM CST (10:12 UTC)
In effect from
Jan 8, 2024, 6:00 PM CST
Expired
Jan 9, 2024, 2:24 AM CST
In force
8 hr
Issued by
NWS Norman, OK

Counties Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Harper County, OK, Major County, OK, Roger Mills County, OK, Washita County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 114 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 351 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1538 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
351 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this high wind warning went out at Jan 8, 4:01 AM CST, 11 minutes earlier.

Area forecast discussion, Jan 8, 4:01 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Norman OK
401 AM CST Mon Jan 8 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 400 AM CST Mon Jan 8 2024

Highlights:
 - Near-blizzard conditions possible tonight in northwest
   Oklahoma. A Winter Weather Advisory will be issued for Harper
   and Ellis County for localized whiteout conditions in falling
   snow and strong winds.

 - Upgrading Wind Advisory to High Wind Warning tonight in west
   central and northwest Oklahoma with potential of 60 mph wind
   gusts.

 - Isolated thunderstorms today south with strong winds possible
   this morning.

The storm system moving toward the area will bring strong winds and
some winter weather to the area, although the more significant
winter weather impacts will be just west and north of the forecast
area.

The most widespread impact today and tonight will be very strong
winds. The surface low with a central pressure of around 990-992
mb will move into the area this afternoon. A strong pressure
gradient on the back side of the system will lead to very strong
winds this evening. Current high-resolution models show areas of
50 knot wind gusts projected in portions of west central and
northwest Oklahoma, especially over Roger Mills and Beckham
Counties. With this, we are upgrading the Wind Advisory to a High
Wind Warning for areas roughly along and northwest of a line from
Erick to Elk City to Taloga to Alva from 00Z tonight to 12Z
Tuesday morning. The remainder of the Wind Advisory will stay
intact.

Rain is developing across the area this morning and will become
widespread. But precipitation chances will decrease from west to
east later today as a dry slot wraps into the storm system. As the
surface low moves east across Oklahoma this afternoon/evening, the
strong northerly winds west of the low will advect much colder
air into northwest Oklahoma and rain will change to snow in the
precipitation area wrapping around the northwest side of the storm
system. The projected snow amounts continue to decrease in
northwest Oklahoma with the currently projected storm track, but a
few areas could receive about an inch or so of snow, especially
in Ellis and Harper Counties. Although significant accumulations
are not expected, the wind-driven falling snow will produce poor
visibilities. The worst conditions will remain west and north of
the forecast area, and this does not look like it will be a true
blizzard in the northwest part of the forecast area with (a)
little significant accumulation or expected snowfall rates, (b)
areas of snow will not be as widespread as farther northwest, and
(c) any blizzard-like conditions are not expected to be persistent
for multiple hours in any location. Regardless, there will likely
be some relatively brief periods of whiteout conditions, which is
enough to warrant at least a Winter Weather Advisory for Ellis
and Harper Counties where it is most likely to see an inch or so
of snowfall. The area of snow will translate east through the
night with the precipitation likely moving out before sunrise on
Tuesday.

Before all of this, although not as significant of an impact,
there is enough elevated instability for isolated thunderstorms in
the south today. With the strong low-level jet (50 knot winds
around 2000 feet above the surface), it would be possible for a
downdraft to transfer strong winds to the surface. The SPC
Marginal Risk of severe storms seems very reasonable for storms
this morning.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 400 AM CST Mon Jan 8 2024

The next system will bring rain and snow chances to the area on
Thursday night/Friday. The models are more consistent with the
timing now with an open trough axis moving over the area Friday
morning. We will likely see some snow with this system, especially
across northern Oklahoma, although the overall ensemble trend for
significant snowfall is currently decreasing a little. But we will
want to continue to watch trends, especially for any potential of
banding from a frontogenetic circulation. In addition, it still
looks like much colder air moves into the area late this week into
early next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1037 PM CST Sun Jan 7 2024

Little changes have occurred in the 06Z TAFs. We still expect
showers and thunderstorms to develop overnight initially over
western OK, and then spread eastward over much of the area.
Visibility will drop to one mile at times under the heavier
rainfall. Thunderstorms will be most likely over SPS and DUA
after 09Z. LLWS will remain a flight concern through ~10Z at most
terminals. Expect a wind shift near the end of the forecast period
from the west and southwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  53  27  42  26 / 100  20   0   0
Hobart OK         53  27  45  26 /  60  10   0   0
Wichita Falls TX  57  31  48  29 /  90   0   0   0
Gage OK           50  22  41  23 /  50  60   0   0
Ponca City OK     46  26  37  22 / 100  70   0   0
Durant OK         55  30  47  28 / 100  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory from noon today to 6 PM CST this evening for
     OKZ004-005-009-010-014>016-021.

     Wind Advisory from 6 AM to 6 PM CST Tuesday for OKZ004-005-009-
     010-014>016-021.

     High Wind Warning from 6 PM this evening to 6 AM CST Tuesday for
     OKZ004-005-009-010-014>016-021.

     Winter Weather Advisory from 6 PM this evening to midnight CST
     tonight for OKZ004-009.

     Wind Advisory from noon today to 6 PM CST Tuesday for OKZ006>008-
     011>013-017>020-022>048-050>052.

TX...Wind Advisory from noon today to 6 PM CST Tuesday for TXZ083>090.

&&

SHORT TERM...26
LONG TERM....26
AVIATION...03
Hazardous weather outlook, Jan 7, 5:42 PM CST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
542 PM CST Sun Jan 7 2024

OKZ004>048-050>052-TXZ083>090-082345-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
542 PM CST Sun Jan 7 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Thunderstorms are possible late tonight across north Texas into
southwest Oklahoma. Heavy rainfall and strong, gusty winds are
potential hazards with any thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms will remain possible across central, south central,
and southeastern Oklahoma on Monday morning with a threat for
heavy rainfall and gusty winds.

.Winter Weather...
Areas of snow are possible over northern Oklahoma Monday evening
into Tuesday morning. Although snow amounts are expected to be
relatively light, gusty winds and blowing snow may still create
low visibility. Another storm system will bring the potential of
snow on Friday and Friday night across Oklahoma and portions of
north Texas.

.Cold...
Wind chill values will be in the single digits and teens on
Tuesday and Wednesday morning. Even colder weather is expected on
Saturday morning when wind chill values between 10 below and 10
above are expected.

.Strong Winds...
Gusty northerly winds are expected Monday night into Tuesday. Wind
gusts of 35 to 55 mph are expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 4:12 AM CSTWind AdvisoryOUNBeckham, Custer, Dewey, Ellis, Harper, Roger Mills and 2 more32 hr
Jan 8, 4:19 AM CSTWinter Weather AdvisoryOUNEllis, Harper, Woods, Woodward10 hr
Jan 8, 5:51 AM CSTSpecial Weather StatementOUNJackson24 min
Jan 8, 6:16 AM CSTSpecial Weather StatementOUNTillman29 min
Jan 8, 12:31 PM CSTWind AdvisoryOUNAlfalfa, Blaine, Major, Washita24 hr
Jan 8, 2:02 PM CSTWinter Storm WarningOUNEllis, Harper, Woods, Woodward4 hr
Jan 8, 5:50 PM CSTBlizzard WarningOUNEllis, Harper, Woods, Woodward6 hr
Jan 8, 5:50 PM CSTWinter Weather AdvisoryOUNAlfalfa, Dewey, Ellis, Garfield, Grant, Harper and 6 more12 hr
Jan 8, 4:15 AM CSTSpecial Weather StatementOUNBaylor30 min

Nearby

High Wind Warnings in Oklahoma, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.